Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 46, NWS State College, PA

September 27, 2003Blair County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 27, 2003, 8:02 PM EDT for Blair County, Pennsylvania. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2003, 8:02 PM EDT (00:02 UTC)
Expired
Sep 27, 2003, 10:00 PM EDT
In force
118 min
Issued by
NWS State College, PA
Area
Whole counties

County Blair County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 280008
FFWCTP
PAC013-280200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
802 PM EDT SAT SEP 27 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 1000 PM EDT.

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLOODING ALREADY OCCURRING.

HEAVY RAINFALL WAS MOVING EAST OUT OF BLAIR COUNTY. ALTHOUGH 
SCATTERED SHOWERS WILL CONTINUE THROUGH MIDNIGHT...LITTLE MORE THAN 
A TENTH OF AN INCH OF ADDITIONAL RAIN IS EXPECTED.

HOWEVER...RUNOFF FROM EARLIER RAINFALL CONTINUES TO CAUSE 
SIGNIFICANT FLOODING ACROSS BLAIR COUNTY. HARDEST HIT IS THE 
COMMUNITY OF LAKEMONT...WHERE WIDESPREAD FLOODING WAS REPORTED BY 
COUNTY EMERGENCY MANAGEMENT OFFICIALS. NUMEROUS FIRE DEPARTMENTS ARE 
RESPONDING TO THE TOWN OF LAKEMONT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

LAT...LON 4075 7819 4046 7814 4031 7830 4035 7859
          4072 7838


JUNG
1 follow-up statement
000 
WGUS71 KCTP 280200
FFSCTP
PAC013-280215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 PM EDT SAT SEP 27 2003


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR BLAIR COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LIGHT SCATTERED 
SHOWERS WILL CONTINUE TO FALL THROUGH MIDNIGHT.

STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND 
CREEKS ARE RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. 
MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS...AND HEED ANY ROAD CLOSURE SIGNS.
$$

LAT...LON 4039 7868 4027 7851 4051 7819 4074 7827

DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 4:10 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Sep 27, 4:10 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT SAT SEP 27 2003

UPDATED FOR SEVERE THUNDERSTORM WATCH.

RXR

-------------------------------------------------------------------

TSTMS ALREADY BEGINNING TO DEVELOP ACROSS SW COUNTIES...AND EXPECT
MORE TO DEVELOP THROUGH EARLY THIS EVE. COLD FRONT STILL ACROSS FAR
WESTERN PA AS OF 19Z. TEMPS/DEWPTS RUNNING HIGHER THAN FWC/MAV/ETA
MOS PROGGED ACROSS CENTRAL AND E COUNTIES...AND CLOSE ACROSS FAR
WEST.

TNT...EXPECT BAND OF SHOWERS/STORMS TO SHIFT OUT OF NW ZONES BEFORE
MIDNIGHT...WITH BULK OF ACTIVITY THERE BEFORE 00Z. WENT WITH LIKELY
POPS FOR THESE ZONES...CAT ALL OTHERS. AS MID/UPPER LEVEL ENERGY
OOZES E...CLOSER TO SFC BOUNDARY...EXPECT FORWARD MOVEMENT OF FRONT
TO SLOW DOWN...WITH SOME WAVES POSSIBLY DEVELOPING ON IT. WL KEEP
FFA AS IS...WITH GREATEST POTENTIAL ACROSS SUSQ (ESP MID AND UPPER)
FOR TRAINING ACTIVITY/SUBSEQUENT FLOODING POTENTIAL.

SUN...WL KEEP HI CHC POPS FOR EASTERN AREAS FOR LINGERING AM
SHOWERS. OTRW...EXPECT CAA TO SET IN. DOWNSLOPING ACROSS SE SHOULD
ALLOW A FEW BREAKS IN CLOUDS...ESP LATE AM INTO THE AFTN. MORE
CLOUDS ACROSS CENTRAL AND W...WITH UPSLOPE COMPONENT/ADDED LAKE
MOISTURE...AND COLD POOL ALOFT. WL ALSO KEEP CHC RW AS ADDITIONAL
SHORTWAVE ENERGY CROSSES CENTRAL AND NW IN THE AFTN. MUCH LESS CHC
ACROSS FAR SE DURING THE AFTN HRS DUE TO DOWNSLOPING. AS FOR
TEMPS...WENT A BIT A TAD ABOVE FWC/MAV/ETA MOS BLEND...ESP ACROSS
FAR SE.

SUN NT-TUE...GRADUAL COOLING CONTINUES...WITH MORE CLOUDS/CHC POPS
ACROSS HIGHER TERRAIN OF NW AND LAURELS. STRONGER SHORTWAVE
APPROACHES LATE TUES/TUE NT...WITH SECONDARY SURGE OF COLDER AIR. WL
INCREASE POPS FOR THIS PERIOD. WENT A BIT BLO MOS TEMPS ACROSS NW
ZONES FOR MINS...CLOSE ELSEWHERE.

WED AND BEYOND...UNSEASONABLE CHILL...WITH MORE LE
CLOUDS/SHOWERS...ESP ACROSS HIGHER W-FACING TERRAIN. WOULD NOT BE
COMPLETELY SURPRISED TO SEE FIRST SNOWFLAKES OF YR IN HIGHEST
TERRAIN OF NW MTNS/LAURELS BY WED NT THROUGH THU NT...BUT FEEL 12Z
GFS 850 TEMPS OF -5 TO -8 C MAY BE A BIT OVERDONE...ESP GIVEN THE
RELATIVE WARMTH OF THE GREAT LAKES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH UNTIL 800 AM EDT SUNDAY FOR ZONES PAZ006...
PAZ011>012...PAZ017>019...PAZ024>028...PAZ033>037...PAZ041>042...
PAZ045>046...PAZ049>053...PAZ056>059...PAZ063>066.
SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SATURDAY FOR ZONES
PAC009...PAC013...PAC021...PAC023...PAC027...PAC033...PAC035...
PAC041...PAC055...PAC057...PAC061...PAC067...PAC081...PAC087...
PAC099...PAC105...PAC109...PAC111...PAC113...PAC117...PAC119.
&&
Hazardous weather outlook, Sep 27, 5:38 AM EDT, 14 hours 24 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR MOST OF CENTRAL PENNSYLVANIA THIS
AFTERNOON THROUGH MIDNIGHT.

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A STRONG COLD FRONT INTO
THE REGION TODAY. SOME OF THE THUNDERSTORMS COULD BE LOCALLY SEVERE
CAUSING HEAVY RAIN AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Sep 27, 5:43 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
543 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    BEDFORD                   PA   WIND DAMAGE
09/27/03   BEDFORD                        WIRES DOWN
Local storm report, Sep 27, 5:44 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
544 PM EDT SAT SEP 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    10 S CENTERVILLE          PA   FLASH FLOODS
09/27/03   BEDFORD                        WATER RESCUE FROM A HOME
                                          ALONG BUSINESS ROUTE 220
Special weather statement, Sep 27, 5:59 PM EDT, 2 hours 3 minutes before
PAZ012-272245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT CLINTON COUNTY...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ORVISTON...OR 14 MILES NORTH OF
BELLEFONTE...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE
NEAR GLEN UNION AROUND 625 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Sep 27, 6:35 PM EDT, 1 hour 27 minutes before
PAZ027-028-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT JUNIATA AND MIFFLIN COUNTIES...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF HUNTINGDON...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MCVEYTOWN...BLACK
LOG AND ALLENSVILLE AROUND 650 PM...HONEY GROVE AROUND 655
PM...STRODES MILLS AND BELLEVILLE AROUND 700 PM...SPRUCE HILL AROUND
705 PM...LEWISTOWN AND WALNUT AROUND 710 PM AND BURNHAM AROUND 715
PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, Sep 27, 7:02 PM EDT, 1 hour before
PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049-050-056-
063-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
702 PM EDT SAT SEP 27 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...POTTER AND
SOMERSET.

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT SATURDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CUMBERLAND...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN...
NORTHERN CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...PERRY...
SNYDER...SOUTHERN CENTRE...SOUTHERN CLINTON...SOUTHERN LYCOMING...
SULLIVAN...TIOGA AND UNION.
Special weather statement, Sep 27, 7:12 PM EDT, 50 minutes before
PAZ037-041-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 PM EDT SAT SEP 27 2003

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LYCOMING AND SOUTHERN
TIOGA COUNTIES...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF JERSEY SHORE...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR BUTTONWOOD AROUND 720 PM...
RALSTON AROUND 740 PM AND OGDENSBURG AROUND 745 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.